Home Forums Melanoma Diagnosis: Stage IV Novartis LGX818/MEK162

  • This topic is empty.
Viewing 15 posts - 1 through 15 (of 25 total)
  • Author
    Posts
  • #21017
    LoveJunky
    Participant

    I’m curious if anyone else is in this trial.

    My experience so far:

    When I started the trial I had a tumor in the lymph nodes in my left armpit a little larger than a baseball. I had mets (confirmed by PET scan last summer) in a lymph node on my front left shoulder, on the back of my left shoulder, on my back right shoulder, on my sternum just to the right of the V (I think it was in the bone), and a very large tumor on the back of my neck. I also believe that I had mets

    (based on self-examination) around my stomach, on my left sternum, pelvis, chin and I’m thinking in or around my lungs now based on one of the CT scans that I managed to get a hold of (I seem to get a lot of vague answers to direct questions…. maybe I need to be a little more forecful…).

    I got the email on Tues, Oct 30 that there was an open spot in the trial and that I needed to do all of the screening/testing before Friday to get in. It was a very long week. I got an EchoCardiogram, a full CT, an MRI, a full eye exam, a skin exam and a whole bunch of blood. Somehow they managed to schedule me and get me in for everything and I was on my way to signing a giant stack of papers releasing MGH and Novartis from a whole mess of lawsuits.

    My last scan was late on Friday and so I entered the weekend with it all hanging over my head. I got the yes on Sunday and so it made making the trek into Boston on Monday morning a little easier. The email proclaimed that I needed to be there for 12 hours for labs, pills, labs and more labs and then come back 24 hours late for more labs. It was awkward at first, like any new situation, but it wasn’t bad… just lots of blood, all day long. “I don’t know if it’s the lack of blood, lack of sleep or this hospital room” I remember thinking while they were asking me if I was feeling any side effects. To be honest I don’t think I consciously felt any side effects that first day. I came back in the next day for the 24hr labs and it wasn’t a big deal. Somewhere on the 2 hr drive home I started to feel a little off. The MEK had absorbed… My vision went a little wonky and I remember saying to myself “well… this should be interesting if this is my life now.” I waited a day before I reported because they had warned me that vision things could be possible side effects, and also because I didn’t want to go back for more tests (mind you I had been in Boston for 5 straight business days and the weekend I had off wasn’t a weekend off).

    By the time I reported my new “weird vision stuff” I had taken a shower and as a matter of course self-examined the lumps I had come to know so well. I first noticed the lymph node on my left shoulder, just above my pectoral muscle. It was squishy where it had been hard as a rock and had scarily been growing as of late. “What?” I thought. I felt it again and started smiling.”HOLY SHIT!!!” I proclaimed in my head. I started laughing. I wanted to call everyone I knew and tell them that it was working, but my hands were soaking wet (being in the shower and all) and I knew that I had to wait until I found a towel before using my smartphone. I quickly felt for the giant lump under my left armpit that I had named for something and was elated to discover that it too had become squishy and softer than I had become to know it. I finished my shower, a moment brief moment that I will remember with the weight of a thousand suns from now until forever. I made a few phone calls.

    Reporting back that I was having vision issues was both terrifying (“what if they take me off the drugs?”) and annoying “we’re gonna need you to come in and have your eyes checked again.” “UGH I just spend a week getting poked and prodded… I guess I can come back in for some more….” They checked my eyes and said there was no reason to stop drug and so I kept taking it.

    #59105
    LoveJunky
    Participant

    ugh… the formatting was lost… I’ll try to fix that with the rest of the story…

    #59106
    LoveJunky
    Participant

    For the next month I felt like a guinea pig, test, more tests, more tests. I gave them at least 6 gallons of blood, 16 photo’s of my eyeballs and a little piece of my soul. I think my crowning achievement of that month was when they did a contrast of my eyes one day they gave me some vegetable dye contrast. They said it would turn my urine yellow… I had to go back over to Yawkey 9 after the eyem exam and I stopped by the resteroom. I thought it was hilarious when I peed radioactive neon yellow into the urinal (and it didn’t clean with a flush) right outside the cancer ward. I just wish I saw the reaction as people came in and saw that… OMG WHAT ARE THEY DOING IN 9E… I should warn you, I don’t take cancer seriously… it’s a waste of my time and it’s stupid for thinking that it could hurt me. I mean honestly if you can’t have a sense of humor then you should probably take yourself more seriously.

    #59107
    LoveJunky
    Participant

    Long story short I’ve gained 20lbs in the last 3 months and lost a lot of weight in my tumors. My eyes do weird things but it’s not that bad and I can happily say that the tumors are shrinking. I’m happy to be alive. I’m happy to have my friends. I’m happy that this drug trial is working so far. I’m hoping that this BRAF/MEK combo goes the distance and that we all have a way out. I’m hopeful.

    #59108
    Gilly
    Participant

    thats great Lovejunky – I hope the tumours continue dropping by the wayside as you fly along with your great attitude ! all the best.

    #59109
    TreeFrog
    Participant

    What a great account! Thank you for posting.

    ~Wendy

    #59110
    Anonymous
    Guest

    Good news and a nice read on the side effects and results so far. Quick response there and hope it continues to NED (!).

    BTW, the group at MGH is top notch. They’ll fill you in I’m sure, and you’re right, you are your best advocate. Keep asking questions.

    Jeff

    #59111
    Jillly
    Participant

    What a great story…will be watching for your happy ending! :D

    Jillly

    #59112
    abdorma
    Participant

    LoveJunky

    Loved your story and hope you have a very long time ahead of you to live your life.

    I love your attitude about cancer!!!!

    Just one question: did you want to gain 20 pounds????

    Ann

    #59113
    Catherine Poole
    Keymaster

    Lovejunky,

    Please contact me at cpoole@melanomainternational.org

    I would like to discuss an oppty for you to discuss your current therapy to help other patients.

    #59114
    LoveJunky
    Participant

    The 20 lbs was unintentional, a combination -I think- of winter and the meds changing the way my body processes food. Not the end of the world as it’s only temporary.

    #59115
    Pieter
    Participant

    Hi LoveJunky,

    Hope you are doing well.

    I have started with the MEK162 about 12 weeks ago. The side effects are not that bad. I have some rash in my face and gained some weight 10lbs. The weight is just extra water causing some oedeem.

    2 weeks ago they wanted to take a biop of the melanoma, but they could not find it anymore. The melanoma is in my upper leg deep under my skin. They checked the CT scan they took a couple of days before and with help of the initial PET scan they could find it eventually. It was shrunken a lot.

    Initially it was about an inch and now maybe a tenth of it. As I also had a melanoma in my leg upper skin which was planned to be removed by surgery, we decided to take the biop from that one.

    Next week I will get the result .

    As you started this treatment way before me. I am just wondering what happened with you.

    Are you still using the medicine?

    Pieter

    #59116
    buffcody
    Participant

    Thank you so much for sharing your very hopeful account with us. All the very best as your future brightens even more!!

    #59117
    LoveJunky
    Participant

    I’m still on the meds, just went in for a scan today so we’ll see next week where we’re at. At the last scan the meds were still working and the tumors were still shrinking.

    At this point I’m doing fairly well, I have noticed that I’ve been getting more fatigued and also that I get sore after very little strenuous exercise and that it seems to last longer than I would expect. I’ve also been getting colds frequently which is odd but to be expected as one of the listed side effects was a slightly suppressed immune system.

    I’m still just bumping along hoping to leave this part of my life behind me.

    #59118
    Sandalwood36
    Participant

    I commend you on your amazing attitude! I congratulate you on the tremendous drug results! You are an inspiration to soooooo many! You go girl (or boy)! Xoxoxo

Viewing 15 posts - 1 through 15 (of 25 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.